I have severe anxiety and panic attacks. I have been on Zoloft and lexapro and gained 40 pounds. They both helped with my anxiety tremendously, but I was overeating to the point of sickness. I have been off all meds for about 4 months and I’ve lost 18 pounds, but my anxiety is so out of control and I don’t want to have to take Ativan. Please help.
Hi, I think initially I did gain weight back because I lost it due to anxiety. But if I’m watching what I eat, I can lose weight and won’t gain. I hope this helps!
Hello! I've been taking a high dose of buspirone for several years and have not gained any weight at all. It is listed as a very uncommon side effect, but so is weight loss:
Uncommon (0.1% to 1% of users): Weight gain, weight loss"
I think it's certainly worth a try and is a much safer option than a benzo.
Best regards and I hope you can feel better soon. Wild Cat
I’m very straight forward whenever, I answer a question even though, it’s not always best as it can prevent people from even trying something...
Yes, I have gained weight. I didn’t know it was the medication until, it was increased to the max and stopped working after, seven years. I wasn’t eating more just wasn’t losing weight I had put on. My weight has been a roller coaster for years...
The buspar was discontinued about nine months ago between that and getting off trazodone. I began losing weight like crazy. I seriously, thought my scale was broken and bought another one in the summer. I had bought a few shirts and pants not knowing I lost weight that fell off me.
It’s not common for people to gain weight on buspar. I wasn’t on trazodone longer than, a month as I knew it had that affect on me. I discontinued both at the same time. Even though, it caused some weight gain and made it difficult to lose weight. I still would go back on it as it worked so well at one time. Besides, I was on other medication that had made a noticeable difference in weight I had to discontinue because of it. I was on a medication that made me rapidly gain weight. Buspar was not like that for me. I began buspar in 2011 my panic was out of control at that time. It helped me so well I was able to lower my benzodiazepines dose for the first time in 6yrs. Sometimes what we don’t know only helps... since, I didn’t know about the weight change it only helped me stay in control of my panic symptoms for many years. I gained more weight on other medications than, I had on buspar. It’s a great medication I didn’t feel any ill effects from. If, it continued to help me I would rather gain a few pounds than, have panic attacks on a very high dose of benzodiazepines I’m on currently.
I know there’s controversy about people who suffer from anxiety to take stimulant medications but, there have been studies that proved to be affective with patients who suffered from panic attack when, other meds seemed to be unhelpful. Stimulants are approved for binge eating disorders as well they may help with panic.
I have ADD if, my ADD is untreated my panic attacks are actually worse.
Also, I was on topamax since a teenager I felt topamax was most helpful with many issues I suffer from. It is helpful to counter act a medication like and antidepressants or antipsychotic that has side effects that may cause weight gain and binge eating. Topamax has also helped with my anxiety and impulsiveness as well. Just be careful with generic topamax. if, you feel any adverse affects change generics until, one works. My doctor wrote for brand medically necessary in order to be sure I wouldn’t have any issues with generics. The only side effects I had on topamax was pins and needles that went away after, a few weeks reaching my therapeutic dose. I hope my experience has helped you.
If, the medication helps and it’s not a drastic change in weight give it a chance. If, your doctor is open to suggestions you may offer like trying something like topamax & treating the negative side effects from other helpful medications. It won’t hurt to try.
Don’t give up as I wish you the best!
I have gained 45 pounds in 2 years. Now I know why. I don't eat that much at all.
I gained as much as 60+ pounds while on it and my eating habits were getting out of hand, it was like I was becoming hungry for no reason. It became very uncomfortable so I stopped taking it regularly and in the last 6 days I've dropped 10 pounds, but just like you my anxiety and depression was hard to deal with.
I have been on this medicine sometime now and I was Wondering why I started gaining weight out of nowhere and I pulled up the medication and found out that it makes you gain weight so I immediately stopped taking it
I started taking Buspar 2.5 weeks ago for anxiety caused my OCD/intrusive thoughts. I instantly began experiencing swelling in my hands and feet, which I at first attributed to my new mattress, thinking it too firm, but adding a memory gel topper didn’t help. Shortly thereafter, my appetite spun out of control and I was unable to adhere to my intermittent fasting schedule and began craving sweets snd carbs, which is out of character for me. I have been eating like a teenage boy!! Although the doctor assured me that only in rare cases is weight gain a problem, I’ve put on 4 pounds in 2 weeks, which is not really enough time to even know if it is effective for my anxiety, but enough information for me to know it’s not going to work for me in terms of the side effect of weight gain. So it is farewell to Buspar, and back to the old drawing board for me.
Yep, I have been on Buspar 30 mgs for a year and have put on 30 lbs. Did not notice at first, than, all of a sudden, my bras and underpants stopped fitting. I have been putting it on gradually, a little at a time. I am willing to stop taking this med, but will the weight come off? It did not when I stopped Effexor.
- Buspirone Information for Consumers
- Buspirone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Buspirone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.